Hail, Colfax
- When
- May 22, 1:40 AM CST
- Where
- Colfax County, 1 mi W of Schuyler
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.450, -97.083
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 21, 1:00 PM CST, 12 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 200 PM CDT FRI MAY 21 2004 .DISCUSSION... PRIMARY CONCERNS WILL REMAIN FOCUSED AROUND CHANCE/COVERAGE/STRENGTH OF TSTMS THE NEXT SEVERAL DAYS. SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWED LOW PRESSURE CENTERED OVER SWRN NE WITH A WARM FRONT EXTENDING THROUGH NERN NE/NWRN IA AND THEN TO NRN IL. TSTMS HAVE BEEN QUITE ACTIVE NORTH OF THE FRONT ACROSS NRN IA/SRN MN AND SWRN WI. SURFACE LOW PRESSURE TROUGH/DRYLINE EXTENDED SOUTHWARD OVER THE HIGH PLAINS. SURFACE DEWPOINTS WERE MAINLY IN THE MID 60S TO AROUND 70 LOCALLY. AIRMASS WAS WELL MIXED SOUTH OF THE FRONT WITH TEMPERATURES IN THE 80S. EXPECT STORMS TO DEVELOP TO THE WEST AND THEN MOVE INTO THE AREA...BUT WE COULD ALSO GET DEVELOPMENT ACROSS ERN NE AND SWRN IA. CAP STRENGTH HAS BEEN DECREASING LAST FEW HOURS. WILL KEEP HIGHEST POPS ACROSS NERN NE FOR THE OVERNIGHT HOURS. SOME SEVERE POSSIBLE NRN AND CNTRL ZONES WHERE BETTER WIND SHEAR AND INSTABILITY WILL BE JUXTAPOSITIONED THE NEXT 6-12 HOURS. HAVE LOW TEMPERATURES FROM THE LOWER TO MID 60S NORTH...AND MID TO UPPER 60S SOUTH TONIGHT. FLOW PATTERN ALOFT WILL UNDERGO SOME CHANGES AS TROUGH OVER THE WRN U.S. AND RIDGE OVER THE SERN U.S. BOTH WEAKEN. THIS LEADS TO A MORE WESTERLY/ZONAL FLOW BY EARLY NEXT WEEK. UNTIL THEN...FRONT IS STILL FORECAST TO MOVE NORTH AND SOUTH THROUGH THE CENTRAL PLAINS. NONE OF THE SHORT RANGE MODELS HAVE BEEN HANDLING THE QPF SITUATION VERY WELL...BUT BELIEVE ETA MAY BE THE BEST OF WHAT IS AVAILABLE. SERN NE SHOULD REMAIN IN THE WARM SECTOR SATURDAY..WITH BEST BET FOR STORMS AND HEAVY RAIN ACROSS NERN NE FROM SATURDAY THROUGH SATURDAY NIGHT. THIS PCPN AND STRONG SHORTWAVE TROUGH MOVING EWD SHOULD HELP FORCE BOUNDARY SEWD OUT OF SERN NE/SWRN IA EARLY SUNDAY. A LOW PRESSURE CENTER SHOULD HELP PULL FRONT BACK NORTH DURING THE DAY SUNDAY INTO SUNDAY NIGHT. CUTOFF LOW IS EXPECTED TO DEVELOP OFF THE WEST COAST OF CA BY THE MID PART OF NEXT WEEK...WHICH SHOULD ALLOW OUR LOCAL AREAS TO BECOME MORE UNDER THE INFLUENCE OF NRN STREAM ENERGY. THIS WOULD PROBABLY KEEP US GENERALLY ON THE COOLER SIDE...AND HAVE HIGHS FROM TUESDAY THROUGH FRIDAY MAINLY IN THE 70S. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX. MILLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 546 PM CDT FRI MAY 21 2004 IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050-065-221116- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA- KNOX-MADISON-MONONA IA-PIERCE-PLATTE-SEWARD-SHELBY IA-STANTON- THURSTON-WASHINGTON-WAYNE- 546 PM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND SATURDAY. SEVERE THUNDERSTORMS ARE POSSIBLE BOTH TONIGHT AND SATURDAY AFTERNOON. THE STRONGER THUNDERSTORMS TONIGHT COULD CONTAIN LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE IF INTENSE STORMS MANAGE TO DEVELOP THIS EVENING. LOCAL AREAS OF HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS...ESPECIALLY OVER EXTREME NORTHEAST NEBRASKA LATER TONIGHT. VERY UNSTABLE AIR HAS OVERSPREAD THE OUTLOOK AREA. IN ADDITION...A WARM FRONT EXTENDED ACROSS NORTHEAST NEBRASKA TO THE WEST AND NORTH OF NORFOLK. WARMER AIR ALOFT HAS LIMITED...TEMPORARILY ANYWAY...THUNDERSTORM ACTIVITY OVER THE AREA. IF THUNDERSTORMS CAN MANAGE TO DEVELOP...ESPECIALLY NEAR AND NORTH OF THE WARM FRONT... SUPERCELLS WITH ISOLATED TORNADOES ARE POSSIBLE. OTHERWISE... THUNDERSTORMS OVER THE WESTERN HIGH PLAINS WILL LIKELY MOVE EAST TOWARD THE REGION LATER THIS EVENING. ADDITIONAL SEVERE THUNDERSTORMS WILL DEVELOP NEAR THE FRONT ON SATURDAY WHICH IS FORECAST TO REMAIN ACROSS NORTHEAST NEBRASKA. ISOLATED TORNADOES ARE AGAIN POSSIBLE WITH THE STRONGER STORMS NEAR THE FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY SEVERE THUNDERSTORMS COULD CONTINUE INTO SATURDAY NIGHT AS A COLD FRONT PUSHES THROUGH THE REGION. HEAVY RAIN...DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN SEVERE WEATHER HAZARD SATURDAY NIGHT. THUNDERSTORMS ARE ALSO POSSIBLE OVER MUCH OF THE AREA MONDAY AND MONDAY NIGHT AS WELL AS NEXT FRIDAY. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION TONIGHT AND AGAIN SATURDAY AFTERNOON. IAZ069-079-080-090-091-NEZ051>053-066>068-078-088>093-221116- CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON- SALINE-SARPY-SAUNDERS- 546 PM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWESTERN IOWA. .DAY ONE...TONIGHT AND SATURDAY. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER THE OUTLOOK AREA TONIGHT...ESPECIALLY AFTER MID EVENING. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WOULD BE THE MAIN SEVERE WEATHER HAZARDS. VERY UNSTABLE AIR HAS OVERSPREAD THE AREA. HOWEVER...WITH THE WARM FRONT NORTH OF THE AREA AND WARM TEMPERATURES ALOFT LIMITING THUNDERSTORM DEVELOPMENT...THUNDERSTORMS CHANCES THIS EVENING ARE BETTER WEST AND NORTHWEST OF THE OUTLOOK AREA. IF THUNDERSTORMS DO MANAGE TO DEVELOP EARLY THIS EVENING...THE HIGH INSTABILITY PRESENT COULD ALLOW STORMS TO QUICKLY BECOME SEVERE. A LITTLE HIGHER CHANCE OF STRONG OR SEVERE THUNDERSTORMS EXISTS LATER TONIGHT AS ACTIVITY ACROSS THE WESTERN HIGH PLAINS COULD MOVE EAST ACROSS THE REGION. HOWEVER...THE MAJORITY OF SEVERE WEATHER LATER TONIGHT COULD REMAIN MOSTLY NORTH OF THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE AREA SATURDAY EVENING AND SATURDAY NIGHT AS A COLD FRONT MOVES ACROSS THE REGION. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL ACCOMPANY THE STRONGER STORMS SATURDAY NIGHT. THUNDERSTORMS ARE ALSO POSSIBLE OVER MUCH OF THE AREA MONDAY NIGHT AND TUESDAY NIGHT AS WELL AS NEXT FRIDAY. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... THERE IS A SMALL CHANCE THAT STORM SPOTTERS WILL BE NEEDED TONIGHT AND A SOMEWHAT HIGHER PROBABILITY SATURDAY EVENING. CHERMOK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1148 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL ALBION 41.69N 98.00W
05/21/2004 0.75 INCH BOONE NE EMERGENCY MNGR
1120 PM HAIL PETERSBURG 41.85N 98.08W
05/21/2004 1.75 INCH BOONE NE EMERGENCY MNGR
&&
ADAMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1215 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL HUMPHREY 41.69N 97.49W
05/22/2004 0.75 INCH PLATTE NE EMERGENCY MNGR
&&
ZAPOTOCNYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1216 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1157 PM HAIL PENDER 42.11N 96.71W
05/21/2004 0.75 INCH THURSTON NE LAW ENFORCEMENT
&&
ZAPOTOCNYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 103 AM CDT SAT MAY 22 2004 IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050-065-078-088- 220630- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA- JEFFERSON-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-SALINE-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- INCLUDING THE CITIES OF...ALBION...BLAIR...COLUMBUS...CRETE... FAIRBURY...FREMONT...HARLAN...HARTINGTON...NELIGH...NORFOLK... ONAWA...SEWARD...TEKAMAH...WAYNE 103 AM CDT SAT MAY 22 2004 TORNADO WATCH NUMBERS 243 AND 244 HAS BEEN CANCELLED FOR ANTELOPE...BOONE...BURT...BUTLER...CEDAR...COLFAX...CUMING... DODGE...HARRISON IOWA...JEFFERSON...KNOX...MADISON...MONONA IOWA... PIERCE PLATTE...SALINE...SEWARD...SHELBY IOWA...STANTON... THURSTON...WASHINGTON... AND WAYNE. A SEVERE THUNDERSTORM WATCH NUMBER 246 REMAINS IN EFFECT FOR PARTS OF EASTERN NEBRASKA AND WESTERN IOWA UNTIL 6 AM CDT. ZAPOTOCNY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
148 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 AM FLASH FLOOD PENDER 42.11N 96.71W
05/22/2004 THURSTON NE EMERGENCY MNGR
1225 AM FLASH FLOOD WISNER 41.99N 96.91W
05/22/2004 CUMING NE LAW ENFORCEMENT
WATER ACROSS ROADS 285 AND 4 1/2.
0105 AM FLASH FLOOD 6 NE ALBION 41.75N 97.92W
05/22/2004 BOONE NE LAW ENFORCEMENT
WASHED OUT GRAVEL ROAD AND 6 TO 8 INCHES OVER HIGHWAY 14
IN ALBION.
&&
ZAPOTOCNYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
219 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0206 AM HAIL ALBION 41.69N 98.00W
05/22/2004 0.75 INCH BOONE NE LAW ENFORCEMENT
&&
RCThe Omaha radar (KOAX), 61 km away, was scanning. The volume nearest the first event began at 07:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395322.